Illinois, 2025

Winter Storm in Illinois, February 12 to 13, 2025

February 12 to 13, 2025 · NWS DVN · 4 events in 4 counties and zones

A swath of heavy snowfall of 6 to 10 inches fell across parts of eastern Iowa and northwest Illinois from the late evening of February 11th, to the early morning of February 13th. Much of the area saw completely snow-covered roads with numerous accidents, towing restrictions and school and business closures on February 12th.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A swath of heavy snowfall of 6 to 10 inches fell across parts of eastern Iowa and northwest Illinois from the late evening of February 11th, to the early morning of February 13th. Much of the area saw completely snow-covered roads with numerous accidents, towing restrictions and school and business closures on February 12th. The highest snowfall observed was 11.7 inches, by a Cooperative Weather Observer in Lowden Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 11, 10:34 PM CST, 1 hour 26 minutes earlier. Its key messages:

  • An impactful winter storm will bring widespread snowfall of 4 to 6 inches across the area. There will be narrow bands of 6 to 8 inches of snow. The heaviest snowfall rates look to occur between 9 AM and 4 PM Wednesday and may approach an inch per hour at times.
  • Another storm system is forecast to impact the area mainly Friday night into Saturday and bring wintry precipitation to the area.
  • The extremely active weather pattern will continue across the area into next week.
Area forecast discussion, Feb 11, 10:34 PM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1034 PM CST Tue Feb 11 2025

...Updated for 06z Aviation...

.KEY MESSAGES...

- An impactful winter storm will bring widespread snowfall of 4
  to 6 inches across the area. There will be narrow bands of 6
  to 8 inches of snow. The heaviest snowfall rates look to occur
  between 9 AM and 4 PM Wednesday and may approach an inch per
  hour at times.

- Another storm system is forecast to impact the area mainly
  Friday night into Saturday and bring wintry precipitation to
  the area.

- The extremely active weather pattern will continue across the
  area into next week.

&&

.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 213 PM CST Tue Feb 11 2135

Changes: 1) The winter weather advisory for Buchanan county has been
upgraded to a winter storm warning. 2) In the watch area; Jo Daviess
and Carroll counties have been updated to a warning while Stephenson
County has been upgraded to a winter weather advisory.

There has been a gradual shift northward in the models with the snow
over the past 24 hours. This event is on the cusp of a high end
advisory and low end warning.

Through late afternoon and early evening dry conditions will be seen
across the area. During this time there will be a gradual top down
saturation of the atmosphere occurring. Thus area radars may show
considerable virga across the area.

Starting around around midnight and continuing to sunrise Wednesday
snow will rapidly break out west of the Mississippi with the snow
spreading east of the Mississippi around daybreak Wednesday.

The commute Wednesday morning is expected to have minor impacts
across the area as the heavier snowfall rates are expected to
develop toward the end of the morning commute.

The peak time period of the heaviest snow, which may approach an
inch per hour at times, generally looks to be roughly 9 AM to 4 PM.
During this time visibilities would be at their worst.

Starting late Wednesday afternoon and continuing into the evening
snow intensities will rapidly decrease as the better forcing shifts
east of the area. Starting around 9 PM Wednesday the snow will
quickly end from west to east across the area.

This snow is expected to be the dry, fluffy kind which will easily
drift with the expected winds of 10 to 20 mph. During the peak
snowfall intensities between 9 AM and 4 PM Wednesday, the snow may
become more moist.

Now as for storm totals, a widespread 4 to 6 inches of snow is
expected from this system. Model data suggests the potential for
several narrow bands of heavier snow; potentially 6 to 8 inches. The
location of these narrow bands are not fully known and will be a
nowcast as they develop on Wednesday.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 213 PM CST Tue Feb 11 2135

Thursday through Friday morning: Arctic high pressure will settle
across Iowa and Illinois bringing mostly clear and dry conditions.
However, temperatures will be very cold (given the fresh snow
cover!) with highs struggling to reach the teens and lows in the
single digits below and above zero. Potentially these readings may
be colder if winds go calm to very light.

Friday afternoon though Saturday night: By Friday afternoon the high
pressure will slip into the Ohio Valley with moisture returning on
the backside of the high. Meanwhile, a deep trough will progress out
of the Rockies and into the Midwest. Deterministic models track a
strengthening surface low from the southern Plains to the Ohio
Valley. This will spread at least shovelable snow of several inches
across the entire forecast area during this time-frame. Exact
amounts and location of the heaviest snow still to be determined as
this is still several days out. Temperatures will be warmer with
highs in the upper 20s to lower 30s.

Sunday through Tuesday: Global models indicate a persistent deep
trough in the middle of the country with a ridge along the West
Coast.  This fits with the teleconnections as the Arctic Oscillation
(AO) goes sharply negative while the Pacific-North American (PNA)
goes somewhat positive. This will keep the arctic air mass locked in
place across our area. Highs will be in the single digits and teens
with lows around 10 below to the single digits below. Once again,
these readings may not be cold enough depending on how deep the snow
pack will be at the time. The pattern remains active next week but
low confidence in the track of potential winter storms.

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1010 PM CST Tue Feb 11 2025

Top down saturation will continue to occur overnight allowing
for some flurries and light snow to occur at times and MVFR
ceilings becoming more prevalent. Visibilities of 2-6sm are
anticipated in the light snow/flurries with accumulations up to
an inch in some areas. After 12z conditions will deteriorate to
widespread IFR with areas of LIFR in snow, as a storm system
lifts from the lower Mississippi Valley into the Ohio Valley.
Hourly snowfall rates will generally be around one half inch
14z-22z, though at times could be moderate to locally heavy
(approaching an inch per hour) particularly at CID and DBQ, as
the bulk of the forcing arrives in conjunction with a deeply
saturated dendritic growth zone. The snow will be generally of a
lighter, fluffy nature. Winds will be from the N/NE at 10-20 kt
and could lead to some low grade drifting. By late afternoon
the forcing begins to taper off at BRL and should see the
intensity of the snow diminish. The snow should continue to
taper off at the other sites just beyond the end of the TAF
period through 06z/13th. Snowfall totals should generally be in
the range of 4-8 inches from this system.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Winter Storm Warning from 6 AM Wednesday to 3 AM CST Thursday
     for IAZ040>042-051>054-063>068-076>078-087>089-098-099.
IL...Winter Storm Warning from 6 AM Wednesday to 3 AM CST Thursday
     for ILZ001-007-009-015>018-024>026-034-035.
     Winter Weather Advisory from 6 AM Wednesday to 3 AM CST
     Thursday for ILZ002.
MO...Winter Storm Warning from 6 AM Wednesday to 3 AM CST Thursday
     for MOZ009-010.

&&

SHORT TERM...08
LONG TERM...Haase
AVIATION...McClure
Hazardous weather outlook, Feb 11, 9:51 PM CST, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
951 PM CST Tue Feb 11 2025

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-130400-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
951 PM CST Tue Feb 11 2025

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TONIGHT

Light snow will develop across portions of the area the rest of
tonight resulting in minor accumulations and snow covered
roadways.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A winter storm will move across the area Wednesday into Wednesday
night bringing accumulating snow to the area. The heaviest snow
looks to occur between 9 AM and 4 PM Wednesday. Snowfall rates may
approach an inch per hour at times. The snow will be the dry,
fluffy type which will easily drift, especially in rural and open
areas. Travel impacts are expected with the greatest impacts
occurring during the Wednesday evening commute.

Confidence is better than 90 percent of a widespread 4 to 6
inches of snow. Narrow bands of 6 to 8 inches of snow are expected
across parts of the outlook area.

Minimum wind chills look to be in the 5 to 20 below zero range by
sunrise Thursday. The coldest wind chills look to be north of
Interstate 80 and west of the Mississippi.

A second storm system is forecast to impact the area Friday night
into Saturday. A wintry mix of precipitation is expected along
with some accumulating snow.

Minimum wind chills may approach or exceed 20 below zero Saturday
night and Sunday night, especially along and north of Interstate
80.

Yet another storm system is forecast to impact the area Monday
into Tuesday with accumulating snow possible.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of an inch or more of snow would be appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Jo Daviess

When
February 12, 12:00 AM CST to February 13, 12:00 AM CST
Where
Jo Daviess forecast zone
Reported by
Trained Spotter
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

Trained spotters reported 6 to 9 inches of snow, with widespread snow covered roads.

Winter Storm, Stephenson

When
February 12, 12:00 AM CST to February 13, 12:00 AM CST
Where
Stephenson forecast zone
Reported by
Trained Spotter
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

Trained spotters reported 6 to 10 inches of snow, with widespread snow covered roads.

Winter Storm, Carroll

When
February 12, 12:00 AM CST to February 13, 12:00 AM CST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

Trained spotters reported 6 to 8 inches of snow, with widespread snow covered roads.

Winter Storm, Whiteside

When
February 12, 12:00 AM CST to February 13, 12:00 AM CST
Where
Whiteside forecast zone
Reported by
Trained Spotter
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

Trained spotters reported 6 to 8 inches of snow, with widespread snow covered roads.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1229358, 1229359, 1229360, 1229361.